Alert archive / Missouri / Areal Flood Advisories in 2021

Areal Flood Advisory 97, NWS St. Louis, MO

October 24, 2021Adams County, Brown County, Illinois; 4 counties in Missouri

NWS St. Louis, MO issued this areal flood advisory at Oct 24, 2021, 4:17 AM CDT for Adams County, Brown County, Illinois; 4 counties in Missouri. It was in force for 6 hr.

The area

The outline as issued.

The facts

Issued
Oct 24, 2021, 4:17 AM CDT (09:17 UTC)
Expired
Oct 24, 2021, 10:15 AM CDT
In force
6 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Brown County, IL, Knox County, MO, Lewis County, MO, Marion County, MO, Shelby County, MO

The radar

The St Louis radar (KLSX), 155 km from the middle of the area, began a volume at 09:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 9.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

567 
WGUS83 KLSX 240917
FLSLSX

Flood Advisory
National Weather Service St Louis MO
417 AM CDT Sun Oct 24 2021

ILC001-009-MOC103-111-127-205-241515-
/O.NEW.KLSX.FA.Y.0097.211024T0917Z-211024T1515Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
417 AM CDT Sun Oct 24 2021

The National Weather Service in St Louis has issued a

* Urban and Small Stream Flood Advisory for...
  Adams County in west central Illinois...
  Brown County in west central Illinois...
  Southern Knox County in northeastern Missouri...
  Lewis County in northeastern Missouri...
  Northern Marion County in northeastern Missouri...
  Northern Shelby County in northeastern Missouri...

* Until 1015 AM CDT.

* At 417 AM CDT, Doppler radar and automated rain gauges indicated 
  heavy rain due to thunderstorms. This will cause urban and small 
  stream flooding. Between 2 and 3 inches of rain have fallen.

* Some locations that will experience flooding include...
  Quincy, Canton, Quincy Regional Airport, Mount Sterling, Camp 
  Point, Mendon, La Grange, Clayton, La Belle, Golden, Lewistown, 
  Ewing, Knox City, Buckhorn, Maywood, Philadelphia, Steffenville, 
  Plevna and Adams.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4012 9235 4021 9151 4019 9091 4010 9091
      4010 9070 4009 9071 4008 9067 4005 9067
      4003 9061 3998 9061 3999 9052 3997 9051
      3985 9059 3981 9229 3995 9229 3995 9234

$$

MRB
1 follow-up statement
208 
WGUS83 KLSX 241116
FLSLSX

Flood Advisory
National Weather Service St Louis MO
616 AM CDT Sun Oct 24 2021

ILC001-009-MOC103-111-127-205-241515-
/O.CON.KLSX.FA.Y.0097.000000T0000Z-211024T1515Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Adams IL-Brown IL-Knox MO-Lewis MO-Marion MO-Shelby MO-
616 AM CDT Sun Oct 24 2021

...THE URBAN AND SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT UNTIL 
1015 AM CDT THIS MORNING FOR ADAMS AND BROWN COUNTIES IN WEST 
CENTRAL ILLINOIS AND SOUTHERN KNOX, LEWIS, NORTHERN MARION AND 
NORTHERN SHELBY COUNTIES IN NORTHEASTERN MISSOURI...

At 616 AM CDT, Doppler radar and automated rain gauges indicated 
heavy rain due to thunderstorms. This will cause urban and small 
stream flooding. Between 3 and 4 inches of rain have fallen.

Some locations that will experience flooding include...
  Quincy, Canton, Quincy Regional Airport, Mount Sterling, Camp 
  Point, Mendon, La Grange, Clayton, La Belle, Golden, Lewistown, 
  Ewing, Knox City, Buckhorn, Maywood, Philadelphia, Steffenville, 
  Plevna and Adams.

Additional rainfall amounts of 1 to 2 inches are expected over the 
area. This additional rain will result in minor flooding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4012 9235 4021 9151 4019 9091 4010 9091
      4010 9070 4009 9071 4008 9067 4005 9067
      4003 9061 3998 9061 3999 9052 3997 9051
      3985 9059 3981 9229 3995 9229 3995 9234

$$

MRB

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this areal flood advisory went out at Oct 24, 3:48 AM CDT, 29 minutes earlier.

Area forecast discussion, Oct 24, 3:48 AM CDT, 29 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
348 AM CDT Sun Oct 24 2021

.SHORT TERM...  (Through Late Monday Afternoon)
Issued at 343 AM CDT Sun Oct 24 2021

The primary focus in the short term is the threat for widespread
thunderstorms capable of all severe hazards late this afternoon
through the early overnight hours across the entire CWA.

A warm front is currently draped through central Missouri into
southwest Illinois. The elevated, ongoing convection north of the
boundary is focused at the nose of a low level jet. As the jet veers
through the early morning hours, the focus for convection will shift
moreso into portions of northeastern Missouri and west-central
Illinois. This area has received approximately 0.5-1" of rain so
far, with some locations seeing around 1.5". The risk for flash
flooding still seems to be low, but if heavier cores can train over
areas that have already received relatively higher rainfall amounts,
an isolated instance or two of flash flooding is possible. Also of
concern is the chance for large hail with some of the stronger
cores. SPC Mesoanalysis shows the better effective bulk shear
staying just to the west of the CWA through this morning, but a
couple small areas of 35-40 kts over northeastern Missouri may allow
for an updraft or two to briefly produce large hail. This
convection is expected to gradually trend downward in coverage and
intensity after sunrise as the low level jet weakens.

Our attention then turns to what may potentially be one of the
more notable severe events the area has seen in a while. Through
the day today, a shortwave currently seen in water vapor imagery
over Colorado will make its way across the Plains toward the
Middle Mississippi Valley. In response, a surface low will form
across Kansas and enter northern Missouri this afternoon, dragging
a cold front into western Missouri. Ahead of this cold front, the
shear and instability parameter space appears conducive for
numerous thunderstorms capable of all severe hazards. Around
3-4pm, model soundings show the cap eroding across northeastern
Missouri when the 00z HREF mean has around 1,500 J/kg of MUCAPE
and the SREF has a high probability (70-90%) of effective bulk
shear of 40 kts. Then, semi-discrete supercells are possible,
capable primarily of large hail and tornadoes. As for the tornadic
potential, model soundings continue to show MLLCL levels below
1,000 m, MLCAPE of roughly 1,500 J/kg, and effective SRH of at
least 300 m2/s2, which is more than conducive for tornadoes and
possibly a strong tornado. If supercells are able to remain
discrete long enough in this portion of the CWA, backed surface
winds near the triple point may allow for increased low-level
shear and enhance the tornado potential slightly relative to the
rest of the CWA.

Shortly after initiation in northeastern Missouri, additional
discrete storms are expected to form further southwest into central
Missouri along a pre-frontal surface trough. Winds will not be as
backed here, however, the environment will still be similarly
conducive for tornadic supercells and large hail. As the front
enters central Missouri around 5-6pm, storms along and ahead of
the front will tend to grow upscale into linear structures. The
primary hazards will then turn to damaging straight line winds,
with swaths of 70+ mph possible, and tornadoes along the leading
edge of the storms. This threat will be more for eastern Missouri
and then western/southwestern Illinois later in the evening. One
limiting factor to the severe threat through the afternoon and
evening is that current model guidance may be overdoing
instability given the amount of cloud cover expected. However,
even if instability is dampened somewhat, severe storms are still
expected, though likely not as significant or numerous as
currently forecast.

Storms are expected to exit the eastern portion of the CWA around
11pm followed by the front early Monday morning. Low-level cold air
advection and cloud cover behind the front will keep temperatures
about 5-10 degrees below normal on Monday.

Elmore

.LONG TERM...  (Monday Night through Saturday)
Issued at 343 AM CDT Sun Oct 24 2021

With the plethora of hazards in the short term, more focus was given
to that part of the period over the extended term. However, with the
spread in solutions seen in ensemble guidance, there's not much that
can be said confidently about the extended range even with a
thorough analysis.

Ensemble clusters per the WPC Cluster Analysis each have a trough
digging into the central U.S. midweek, but differ on the magnitude
of the trough. Three of the four clusters, containing about 75% of
the total ensemble members, have the trough deepening somewhere
across the Ohio Valley/Mid-South. This builds confidence in a
deepening surface low to the east of the CWA, which will linger
cloud cover and the chance of rain over the region from midweek
possibly through late Friday/early Saturday. Thanks to this
lingering cloudiness and rain chances, ensemble spreads for surface
temperatures are roughly around climatological normals to a little
on the cool side of climatology through this part of the period,
which is reflected in the current forecast.

Elmore

&&

.AVIATION...  (For the 06z TAFs through 06z Sunday Night)
Issued at 1033 PM CDT Sat Oct 23 2021

A multitude of aviation concerns exist over the next 24 hours. For
the remainder of tonight, mostly MVFR fog and stratus clouds with
bases of 500-1200 feet AGL should continue along/north of a
retreating warm front. Worst conditions (and longest lasting) will
be up at KUIN where front should stall early Sunday morning.
Further to the south, fog should lift/evaporate with ceilings
becoming VFR late tonight into early Sunday morning.

Ongoing scattered showers and thunderstorms will continue a
gradual ENE progression and become more widespread tonight. Most
of this activity will be north of central Missouri and metro St.
Louis terminals, particularly as we head closer to Sunday morning.
For the Quincy TAF, it looks like persistent showers and storms
will move in around 0600 UTC and continue into Sunday morning.
Small hail is also possible with these storms.

Attention then turns to thunderstorms which should develop along
or just ahead of a cold front by late Sunday afternoon. These
storms are likely to be strong to severe. These storms should form
into a squall line as they head toward the Mississippi River
Sunday evening, with damaging wind gusts the main aviation concern
in addition to reduced visibility in heavy downpours.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Oct 24, 3:55 AM CDT, 22 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
355 AM CDT Sun Oct 24 2021

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-250900-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
355 AM CDT Sun Oct 24 2021

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a chance of thunderstorms across portions of the area
this morning through tonight. Some storms this morning may be
capable of large hail and locally heavy rainfall over portions of
northeastern Missouri and west central Illinois.

Widespread strong to severe thunderstorms are possible across the
region this afternoon through the early overnight hours, and will be
capable of producing large hail, damaging winds, and tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report flash flooding, hail, damaging
winds, and tornadoes to the Saint Louis National Weather Service.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 4:58 AM CDTFlash Flood WarningLSXAdams2 hr
Oct 24, 4:03 PM CDTFlash Flood WarningLSXAdams, Brown4 hr
Oct 24, 4:49 PM CDTSevere Thunderstorm WarningLSXPike41 min
Oct 24, 5:14 PM CDTFlash Flood WarningLSXBrown, Pike4 hr
Oct 24, 5:17 PM CDTTornado WarningLSXCalhoun, Greene, Pike43 min
Oct 24, 9:49 AM CDTRiver Flood WarningLSXMarion23 hr
Oct 24, 5:03 PM CDTRiver Flood WarningLSXMarion38 hr
Oct 24, 5:27 PM CDTSevere Thunderstorm WarningLSXBoone, Moniteau48 min
Oct 24, 6:36 PM CDTSevere Thunderstorm WarningLSXAudrain, Montgomery, Ralls39 min
Oct 24, 6:37 PM CDTSevere Thunderstorm WarningLSXCallaway38 min

Nearby

Areal Flood Advisories in Missouri, 2021Areal Flood Advisories in Illinois, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.